question-icon

Can Abnormal QTc Prolongation Lead To Sudden Cardiac Death?

default
Posted on Thu, 2 Mar 2017
Question: There are one or two drugs that I really need to take but can't because I am concerned about the risk they have on your heart. They can cause something called long qt syndrome which can lead to sudden cardiac death. Basically my question is if I have regular ECGs will that completely eliminate the risk of me developing long qt syndrome? Or are regular ECGs not enough? And how often would I need to have regular ECGs?

Also could you suffer sudden cardiac death in between the period of time you are waiting for your next ECG? What about if I had recently increased my level of medication that affects my long qt interval?

Do you have any statistics on how common sudden cardiac death is through people developing long qt syndrome as a result of drugs they have taken?

And if we imagine that all the people that have died in the past from sudden cardiac death as a result of long qt syndrome had taken ECGs on a regular basis, can we say with absolute certainty that none of them would have experienced sudden cardiac death because their abnormal ECGs would have notified doctors that a patient was in danger of sudden cardiac death before it occured and the doctors would have acted to prevent it.

Can you also please tell me if there have ever been any documented incidents of an individual with a normal healthy heart experiencing long qt syndrome and/or sudden cardiac death through taking the drug lisdexamfetamine or any other stimulant type drug such as adderall?
doctor
Answered by Dr. Meriton Siqeca (2 hours later)
Brief Answer:
If recommended dosage used, nothing to worry

Detailed Answer:
Greetings and welcome to HealthcareMagic. Thank you for your question.

I carefully went through your query and I can understand your concerns.

Now, developing a long QT syndrome or acquired long QT syndrome is a side effect of many drugs. However, it has to be stressed that these drugs have a theoretical possibility of causing ion interplay which is basically the essence of the depolarization-repolarization cycle of the heart muscle cells. To first answer your main question, to this day in my experience, no such side effects has happened.

The greater risk to start using medication that affect the QT interval is especially at people which have a congenital long QT syndrome and even in these cases the drugs are used as recommended with lower or average dosage, which is the dosage that will not affect the QT interval.

In your case, you fear that you will eventually develop long QT. I would say that, if these drugs are taken in recommended dosages, there is only a theoretical risk that the QT will develop. Therefore, I would say that it is safe to take it on recommended dosages. In the case of follow-up dilemma, I would encourage you to do an EKG monthly.

In the end, the risk of sudden cardiac death is too low. One would have to first develop a severely long QT syndrome, which may put the individual at risk for sudden cardiac death. But, as you will check your EKG and blood electrolyte levels monthly, I do not think this will be an issue.

I hope my answer is helpful. I am happy to help, if you have any-follow up questions.

Kind regards,
Dr. Meriton


Above answer was peer-reviewed by : Dr. Arnab Banerjee
doctor
default
Follow up: Dr. Meriton Siqeca (2 days later)
Many thanks for your answer!!

I understand that some antipsychotics can cause long qt syndrome but I am unclear about whether other drugs can cause the syndrome or not.

I have read on the internet that stimulant type drugs such as lisdexamfetamine can cause long qt syndrome, is this correct? I have also read that certain antidepressants can cause long qt syndrome, is this also correct? And do you know where I can see an accurate list of medications that can cause long qt syndrome?

Also is domperidone a drug that can cause long qt syndrome? Does it only have a potentially dangerous effect on the heart when it is taken on a regular basis? If taken occasionally is there any risk of it causing long qt syndrome?
doctor
Answered by Dr. Meriton Siqeca (25 hours later)
Brief Answer:
Extremely low risk

Detailed Answer:
Hello again and welcome back.

These particular drugs and other drugs have the potential of developing acquired long QT syndrome. A list of such drugs are readily available online.

Now, as I mentioned, through their mechanisms of action (various mechanisms), have the potential of prolonging the QT interval. However, the registered cases are rare when these drugs are administered in low to recommended dosages. In this context, my opinion and recommendation is as in the original question: you should use the drugs on recommended dosages, if indicated for your condition, and a monthly control EKG should be performed, so that we can evaluate the QT interval from time to time.

I hope my follow-up is helpful. If you do not have further questions, close the discussion and rate the answer.

Best regards,
Dr. Meriton
Above answer was peer-reviewed by : Dr. Kampana
doctor
Answered by
Dr.
Dr. Meriton Siqeca

Cardiologist

Practicing since :2009

Answered : 773 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

152 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Can Abnormal QTc Prolongation Lead To Sudden Cardiac Death?

Brief Answer: If recommended dosage used, nothing to worry Detailed Answer: Greetings and welcome to HealthcareMagic. Thank you for your question. I carefully went through your query and I can understand your concerns. Now, developing a long QT syndrome or acquired long QT syndrome is a side effect of many drugs. However, it has to be stressed that these drugs have a theoretical possibility of causing ion interplay which is basically the essence of the depolarization-repolarization cycle of the heart muscle cells. To first answer your main question, to this day in my experience, no such side effects has happened. The greater risk to start using medication that affect the QT interval is especially at people which have a congenital long QT syndrome and even in these cases the drugs are used as recommended with lower or average dosage, which is the dosage that will not affect the QT interval. In your case, you fear that you will eventually develop long QT. I would say that, if these drugs are taken in recommended dosages, there is only a theoretical risk that the QT will develop. Therefore, I would say that it is safe to take it on recommended dosages. In the case of follow-up dilemma, I would encourage you to do an EKG monthly. In the end, the risk of sudden cardiac death is too low. One would have to first develop a severely long QT syndrome, which may put the individual at risk for sudden cardiac death. But, as you will check your EKG and blood electrolyte levels monthly, I do not think this will be an issue. I hope my answer is helpful. I am happy to help, if you have any-follow up questions. Kind regards, Dr. Meriton